“We’ve seen heroin overdose among people using what they thought was cocaine. A heroin overdose could quickly result from snorting a single line."
NSW Health has issued a public warning of the dangers of using a drug suspected to be cocaine, which has resulted in several heroin overdoses.
The drug is currently circulating around Sydney and has resulted in one death and two hospitalisations of three people, all aged in their 30s.
Dr. Darren Roberts, the Medical Director of the NSW Poisons Information Centre, has shed light on the severity of this issue, saying, “We’ve seen heroin overdose among people using what they thought was cocaine. A heroin overdose could quickly result from snorting a single line.”
“It’s important that people recognise the signs of an opioid overdose early and know how to respond. Opioids such as heroin can cause pin-point pupils, drowsiness, loss of consciousness, slowed breathing/snoring and skin turning blue/grey and can be life-threatening.”
“One of the dangers of illicit drug supply is the strength and contents of the substance you are getting is unknown and can be inconsistent. In light of this detection, people who use cocaine should also consider carrying naloxone.”
Recognising the symptoms of an opioid overdose is crucial. These include pin-point pupils, drowsiness, loss of consciousness, slowed breathing or snoring, and skin turning blue/grey. Awareness and prompt response to these signs can save lives.
Plug into the latest music with our FREE weekly newsletter
In response to this crisis, NSW Health is advocating for the use of naloxone, a medication that can reverse the effects of opioids, as a precautionary measure for cocaine users.
Naloxone is available without a prescription and is free for individuals at risk of opioid overdose in NSW. It can be obtained as a nasal spray or injection from certain pharmacies and health services.
For those experiencing unexpected symptoms after taking a stimulant drug like cocaine, such as drowsiness, immediate action is crucial. Calling Triple Zero (000) or seeking urgent medical attention can be life-saving. Naloxone should be administered immediately if available.
NSW Health emphasises that there is no penalty for seeking medical care in drug-related cases. If you or someone you know feels unwell after drug use, it's vital to seek help.
For further assistance or information regarding drug and alcohol problems, the Alcohol and Drug Information Service offers confidential and anonymous telephone counselling 24/7 at 1800 250 015. Additionally, the NSW Poisons Information Centre is available at any time at 13 11 26 for concerns about adverse effects from drugs.
For more information on the take-home naloxone program and other public drug warnings, visit the NSW Health website.